Kansas, 2013Winter Storm in Kansas, February 25 to 26, 2013
February 25 to 26, 2013 · NWS SGF · 2 events in 2 counties and zones
A winter storm brought moderate to heavy snowfall to portions of southeastern Kansas and central Missouri. Total snowfall generally ranged from four to eight inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought moderate to heavy snowfall to portions of southeastern Kansas and central Missouri. Total snowfall generally ranged from four to eight inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 25, 2:39 PM CST, 21 minutes earlier.
Area forecast discussion, Feb 25, 2:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CST MON FEB 25 2013
...SIGNIFICANT SNOWFALL EXPECTED ACROSS PORTIONS OF SOUTHEASTERN
KANSAS AND CENTRAL MISSOURI THIS EVENING INTO TUESDAY...
.NEAR TERM...
THE STORM SYSTEM THAT WILL BRING WINTER WEATHER INTO THE REGION
TONIGHT WAS PRODUCING SOME ISOLATED THUNDERSTORMS ACROSS PORTIONS
OF THE REGION THIS AFTERNOON. A FEW OF THE STORMS HAVE SHOW THE
POTENTIAL TO PRODUCE UP TO PENNY SIZE HAIL. WHERE THE CONVECTIVE
ACTIVITY WAS OCCURRING PERIODS OF SLEET AND SNOW WERE MIXING IN
WITH THE RAINFALL. LITTLE OR NO ACCUMULATIONS OF SLEET OR SNOW ARE
EXPECTED WITH THIS ACTIVITY INITIALLY AS TEMPERATURES REMAIN ABOVE
FREEZING THROUGH SUNSET.
HATCH
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
STORM SYSTEM OF INTEREST CONTINUES TO SPIN EAST ACROSS THE RED RIVER
VALLEY OF TEXAS...AND WILL BEGIN TO PIVOT NORTHEAST WITH TIME ACROSS
EASTERN OKLAHOMA AND ARKANSAS. A WELL DEVELOPED TROWAL AREA IS
ALREADY EVIDENT IN REGIONAL RADAR IMAGERY...AND THIS SHOULD CONTINUE
TO INCREASE IN INTENSITY THROUGH THE EVENING HOURS INTO TONIGHT AS IT
LIFTS EAST-NORTHEAST.
MODEL CROSS SECTIONS INDICATE THAT THE TROWAL WILL REACH ITS MAXIMUM
STRENGTH AS IT ROTATES NORTH OVER CENTRAL MISSOURI LATE THIS EVENING
INTO THE OVERNIGHT HOURS...WITH THE POTENTIAL FOR BOTH SLANTWISE AND
PERHAPS EVEN UPRIGHT CONVECTION IN A FEW AREAS. SNOWFALL RATES TONIGHT
WILL BE QUITE HIGH IN SOME CASES...1-2 INCHES PER HOUR IN A
FEW SPOTS ACROSS CENTRAL MISSOURI.
TEMPERATURE PROFILES TONIGHT STILL LOOK TO BE THE BIG VARIABLE IN
TERMS OF SNOW ACCUMULATIONS. AS HAS BEEN THE CASE FOR SOME TIME
NOW...GUIDANCE STILL INSISTS ON KEEPING SURFACE TEMPS AT OR JUST
ABOVE FREEZING FOR MOST OF THE EVENT. WHILE I THINK THIS WILL
INDEED BE THE CASE OVER SOUTH CENTRAL MISSOURI...WHERE RAIN WILL
PREVAIL FOR THE MOST PART...I HAVE A HARD TIMING BUYING THIS FOR
WEST CENTRAL/CENTRAL MISSOURI AND SOUTHEASTERN KANSAS. OF
NOTE...GUIDANCE DOES SEEM A LITTLE HIGH WITH SURFACE DEWPOINTS THIS
MORNING (AND THUS WET BULB TEMPS) FOR AREAS NORTHEAST OF
HERE...WHICH WILL BE THE SOURCE REGION FOR SURFACE PARCELS THROUGH
THE EVENT. THIS SUGGESTS THAT THE POTENTIAL TO WET BULB TO FREEZING
OR JUST BELOW MIGHT BE UNDERDONE IN "MODEL WORLD". IN
ADDITION...THE SNOW FALLING TONIGHT SHOULD ITSELF RESULT IN COOLING
OF THE LOW LEVELS...GIVEN ITS EXPECTED MAGNITUDE. THIS SHOULD
FURTHER NUDGE DOWN SURFACE TEMPS BY A DEGREE OR TWO AT LEAST.
OVERALL ACCUMULATIONS STILL LOOK TO BE IN THE 6-10" RANGE (LOCALLY
HIGHER) ACROSS CENTRAL MISSOURI. LOWER AMOUNTS IN THE 1-5 INCH RANGE
ARE EXPECTED SOUTH OF THE HIGHER ACCUMS (WHERE THE ADVISORY IS IN
EFFECT). A SHARP GRADIENT TO THE SNOWFALL IS STILL EXPECTED...WITH
RANGES OF 3-4 INCHES ACROSS SINGLE COUNTIES LIKELY BY TOMORROW
MORNING.
ADDITIONAL LIGHT SNOW SHOWERS/FLURRIES ARE EXPECTED DURING THE
AFTERNOON AND EVENING HOURS TOMORROW...AS REMNANT MOISTURE ROTATES
THROUGH THE REGION IN CYCLONIC FLOW. NO ADDITIONAL SIGNIFICANT
ACCUMULATIONS ARE EXPECTED FROM TUESDAY AFTERNOON THROUGH TUESDAY
NIGHT.
BOXELL
&&
.LONG TERM (WEDNESDAY THOUGH MONDAY)...
A SECOND WEAKER UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE REGION
AS THE MONDAY AND TUESDAY WINTER STORM IS LIFTING OUT OF THE
AREA. BECAUSE OF UPPER LEVEL NORTH/SOUTH FLOW AND THE COLD AIR IN
PLACE FOR THE MIDDLE OF THE WEEK...SOME ADDITIONAL LIGHT SNOWFALL
IS EXPECTED THROUGHOUT THE DAY WEDNESDAY. SOME LIGHT ACCUMULATIONS
MAY BE POSSIBLE WITH THIS WEAKER SECONDARY WAVE BUT IT WILL HAVE
ONLY THE PACIFIC MOISTURE IT BRINGS WITH IT TO WORK WITH.
THE AMPLIFICATION OF AN UPPER LEVEL NORTH/SOUTH RIDGE ACROSS THE
WEST COAST...WILL ALLOW COLD ARCTIC AIR TO SPILL SOUTH ACROSS THE
PLAINS AND CONTINUE TO IMPACT THE MISSOURI OZARKS AND SOUTHEASTERN
KANSAS INTO THE WEEKEND. WITH THE COLD AIR IN PLACE...ANY
ADDITIONAL SHORT WAVES THAT RIDE UP AND OVER THE RIDGE WOULD BE
CAPABLE OF PRODUCING SOME PRECIPITATION...LIKELY IN THE FORM OF
SNOW. BECAUSE THE GULF OF MEXICO WILL BE SHUT OFF THE
PRECIPITATION WOULD BE LIGHT.
FOR SUNDAY AND INTO NEXT MONDAY THE UPPER LEVEL RIDGE WILL BEGIN
TO FLATTEN SLIGHTLY AND ALLOW FOR MORE NORTHWESTERLY FLOW OVER THE
REGION. THIS WOULD ALLOW FOR A SLOW WARMING
TREND...HOWEVER...TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL
FOR THIS TIME OF YEAR FOR THE REMAINDER OF THIS WEEK AND INTO NEXT.
HATCH
&&
.AVIATION...
VFR CONDITIONS WILL DEGRADE TO MVFR THEN IFR CONDITIONS THROUGH
THE LATE AFTERNOON AND EVENING HOURS AS A WINTER STORM APPROACHES
THE AREA. ACCUMULATING SNOWFALL WILL BRING IFR CONDITIONS TO THE
SPRINGFIELD AND BRANSON AERODROMES OVERNIGHT. LITTLE TO NO
SNOWFALL IS EXPECTED OVER THE BRANSON AERODROME AT THIS TIME.
GUSTY SURFACE WINDS WILL TURN FROM NORTHEASTERLY TO NORTHWESTERLY
OVER THE FORECAST PERIOD AS THE SURFACE LOW PASSES SOUTH OF THE
AREA.
KARDELL
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
TUESDAY FOR MOZ058-070-071-079>081-088>091-093>095-101>103.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON CST TUESDAY
FOR MOZ055>057-066>069-077-078.
KS...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON CST TUESDAY
FOR KSZ073-097-101.
&&Hazardous weather outlook, Feb 25, 12:07 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CST MON FEB 25 2013
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1207 PM CST MON FEB 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED LIGHTNING RISK.
LIMITED NON THUNDERSTORM WIND RISK.
SIGNIFICANT SNOW RISK.
DISCUSSION...
A STORM SYSTEM WILL TRACK ACROSS THE REGION TODAY THROUGH
TUESDAY. RAIN IS EXPECTED TO OCCUR FROM THE MID MORNING HOURS
THROUGH THE AFTERNOON HOURS THIS AFTERNOON. SOME EMBEDDED
THUNDERSTORMS WILL BE POSSIBLE AT TIMES THIS MORNING AND
AFTERNOON.
SNOW IS THEN EXPECTED TO DEVELOP BEHIND THIS SYSTEM THIS
EVENING INTO TUESDAY. THE HEAVIEST AXIS OF SNOW WILL OCCUR FROM
SOUTH CENTRAL KANSAS TOWARDS THE KANSAS CITY METROPOLITAN AREA.
THE SOUTHERN PERIPHERY OF THIS HEAVY SNOW BAND WILL LIKELY
EXTEND ACROSS PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND
INTO PORTIONS OF CENTRAL MISSOURI. SNOWFALL AMOUNTS OF 6 TO 10
INCHES...WITH LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE NORTH
OF A COLUMBUS KANSAS TO CAMDENTON TO IBERIA MISSOURI LINE.
RAIN WILL CHANGE OVER TO SNOW ACROSS THE REMAINDER OF THE
MISSOURI OZARKS FROM LATE THIS EVENING INTO TUESDAY MORNING.
ACCUMULATIONS OF GREATER THAN AN INCH WILL BE POSSIBLE AS FAR
SOUTH AND EAST AS A KIMBERLING CITY MISSOURI TO ROLLA MISSOURI
LINE.
GUSTY NORTHEAST TO NORTHERLY WINDS WILL ALSO OCCUR WITH THIS
SYSTEM THIS AFTERNOON INTO TONIGHT WITH GUSTS OVER 30 MPH
LIKELY. BLOWING AND DRIFTING OF SNOW WILL BE LIKELY ACROSS
SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
GUSTY NORTHWEST TO NORTHERLY WINDS WILL CONTINUE ACROSS THE
AREA THROUGH THE DAY ON TUESDAY...WITH BLOWING AND DRIFTING OF
SNOW CONTINUING THROUGH THE DAY.
ADDITIONAL LIGHT SNOW WILL THEN BE POSSIBLE ACROSS MAINLY
CENTRAL MISSOURI ON WEDNESDAY AS AN UPPER LEVEL DISTURBANCE
MOVES SOUTHEAST THROUGH THE REGION. SNOWFALL ACCUMULATION FROM
A DUSTING TO AROUND AN INCH WILL BE POSSIBLE.
AN ARCTIC AIR MASS WILL BUILD INTO THE REGION DURING THE LATTER
PORTIONS OF THE UPCOMING WORK WEEK INTO NEXT WEEKEND. WIND
CHILL VALUES IN THE SINGLE DIGITS WILL BE POSSIBLE DURING THIS
TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
HATCH
In the hours before
Special weather statement, Feb 25, 12:55 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CST MON FEB 25 2013
MOZ093-101-102-251930-
BARRY MO-MCDONALD MO-NEWTON MO-
1255 PM CST MON FEB 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD...SOUTHEASTERN
NEWTON AND WESTERN BARRY COUNTIES UNTIL 130 PM CST...
AT 1252 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF POWELL...OR 16 MILES
SOUTHWEST OF CASSVILLE...MOVING NORTH AT 55 MPH. PENNY SIZE HAIL IS
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE FAIRVIEW AND WHEATON.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3681 9434 3697 9419 3695 9406 3693 9406
3693 9395 3649 9400 3649 9417
TIME...MOT...LOC 1854Z 177DEG 48KT 3654 9408
HATCHWinter Storm, Bourbon
- When
- February 25, 3:00 PM CST to February 26, 10:00 AM CST
- Where
- Bourbon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
A winter storm brought snow accumulations of five to nine inches.
Winter Storm, Crawford
- When
- February 25, 4:00 PM CST to February 26, 10:00 AM CST
- Where
- Crawford forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
A winter storm brought snow accumulations of two to six inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Oklahoma, February 25 to 26, 20131 death · $220,000 · 31 events
- Cold in Illinois, February 25, 20131 death · 1 event
- Lightning Strike in Missouri, February 25, 2013$300,000 · 1 event
- Wildfire and High Wind in Texas, February 25, 2013$175,000 · 55 kt wind · 8 events
- Hail and Strong Wind in Texas, February 25 to 26, 20131 injured · $105,000 · 0.75 in hail · 3 events
- Strong Wind in Alabama, February 25 to 26, 2013$85,000 · 4 events
- Blizzard and Winter Storm in Kansas, February 25 to 26, 201326 events
- Winter Storm in Missouri, February 25 to 27, 201326 events
- High Wind in Texas, February 25, 201356 kt wind · 14 events
- Damaging Winds in Mississippi, February 25, 2013$16,000 · 50 kt wind · 3 events
- Flooding in Missouri, February 25 to 26, 201312 events
- Blizzard in Kansas, February 25 to 26, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437841, 437842.